Why is B12 worsening my symptoms?

Hi,

I just wondered if anyone knew why B12 greatly worsened my symptoms?

I had an adverse reaction to an antidepressant in January, and since I have been struggling with various symptoms. I had covid in march, which made it all worse.

I took 1000 mcg cyanocobalamin as prescribed by my doctor for my B12 deficiency (my B12 level is 154). I took it for five days, and noticed a worsening of my symptoms straight away.

I quit two weeks ago, but after I quit, I have continued getting worse. Now my condition is really bad.

I have gotten insane anhedonia and total loss of emotions. I cant feel emotions in my body or mind. I can force myself to cry, but I dont feel it, and there is no release. I am just stuck in either this insane dull mode or depression. Its hell. I cant get out.

At one point it felt like my soul just left my body, and it feel so strange now. My sense of touch is greatly diminished and my body almost feels a little numb. When I take a shower it is like I cant feel the warmth properly and it does not make me feel anything good. It is like my presence left. My feet are constantly cold and feel strange, especially under my feet the sensitivity feels less.

After I took the B12 I also got more nerve pain and burning in mye legs that was not there before. I also got a bout of bad akathisia and I still have bad insomnia. I also have bad fatigue.

I am stuck in a state of restlessness. I cant calm down. My body cant feel comfort or calm. I cant calm myself down because my brain does not react to any stimulus that might be calming. I feel trapped. My body does not get tired either, even though I am in a constant restless state with no escape. I have tried blankets, hot bottles and everything. My body does not react to it and I get no emotions and just stay restless.

My smell is gone, and the few things I can smell makes me feel nothing.It is the same with taste.

Basically all senses are dulled and makes me feel no emotions.

My memory is also really bad. My head is a mush and I cant think clearly. I have trouble accessing my toughts and my memories. I have lost ability to visualize images in my head, and imagine touch, smell and tase.

I have this bad pressure at weird places in my head. Mostly the back of my head and the palate and nose.

My sexual function has also decreased, and my orgasms are way more muted. I have no libido, and also some numbness and reduced sensation.

Has anyone experienced this taking B12 supplements when deficient?
What is the mechanism? I keep getting worse after quitting two weeks ago, I dont understand that.

Can this get better and how long will it take?

I also need the B12 for my deficiency. It is to bad to correct by food. What should I do to prevent this from happening again? Is it better with B-complex? Are there other things I need to think about?

2 Likes

Your situation is less typical than some others here, so I don’t think you will get any precise answers to your questions.

But some of the symptoms your describe will feel familiar to many - I call them “anti-benzo” effects.

Check out this thread - A warning about SAMe, methylcobalamin, and high-dose B vitamins

One thought I had was that I thought it was strange that you’re given cyanocobalamin - it’s the lowest quality form of B12 (contains a cyanide molecule). I use methylcobalamin myself and have generally found it helpful.

I talk about my experience with B12 here - M_C's story - 11 years of PFS

2 Likes

I am so sorry to read you are experiencing this.

I can relate to your description of your experience here. I suffered similarly for two months at the beginning of this year. When I was at my worst another member told me to just do whatever I could to get through each day, and that it was possible my situation could slowly improve. I have not recovered, but that member was right and my situation has become manageable in a way I didn’t think was possible. Things which I tried that seemed to help very marginally included cold showers, Wim Hof breathing method and long walks. These things do not do anything to the underlying mechanism causing the problems, but they at least helped to distract my mind and helped me get through those worst days. They might not help you, but if you can find any activity which can briefly take your thoughts away from this horrible experience then try and do that. Improvements can and do happen.

1 Like

I had a pretty similar problem to you. Namely, I reacted badly to cyanocobalamin injections. Perhaps this is an issue of minor cyanide poisoning (not sure if that is the correct term) or glutathione reduction. In any case, none of these problems occur with hydroxycobalamin treatment (injections). I felt a lot of fatigue after the first injection, but it got better afterwards (but nowhere near recovery). In any case, I have tried to avoid methicobalamin for the reasons M_C pointed out. I recommend reading this thread: Does Finasteride use cause Vitamin B12 deficiency ?

What is the difference between methylcobalamin and hydroxycobalamin?

Sorry, I find it hard to understand, why is methylcobalamin bad for some? Is it bad for PSSD and anhedonia?

I find it hard to understand the mechanism.

1 Like

Vitamin B12 is cobalamin, methylcobalamin is B12 bound to a methyl group. Which consists of one carbon and three oxygen.

In the other case the vitamin is bound to hydroxygroup. Which consists of oxygen and hydrogen. Hence hydr-oxy.

We don’t know exactly why methylcobalamin made some people crash. As it’s not supposed to do that. Once you ingest any form of B12 it will eventually end up as methylcobalamin inside the body.

The theory is that we have to much methyl groups floating around.

I have gotten more restless lately, it seems the B12 I take makes me more restless. I hope it dies down. I really want to just relax. I am not connected to my body, but still I can feel this bad restlessness

Do you know why cyanocobalamin made me crash so badly? Even if it was not Methylcobalamin?

I tired to take a really small dose yesterday, only 9 mcg cyanocobalamin, and I got really really restless, and still am. And my cognition and head worsened also.

Is it better to take hydroxycobalamin?

What symptoms did you get when you reacted badly to the cyanocbalamin? How long did it take for it to go away?

First of all, I experienced a severe headache that I could not get rid of for several days (several weeks at most). My brain fog and emotional dullness also increased. If I remember correctly, I didn’t do anything special to get rid of these symptoms. I simply continued my protocol (diet, sleep, rest, etc.).

Have you ever experienced numbness in your whole body? I experience this now. Came on two weeks after I quit B12, the cyanocobalamin.

So you had no trouble with hydroxycobalamin? Is it safe for PSSD? What doses did you take?

I dont want to get worse that I am right now. Anhedonia and PSSD is really bad. No orgasm, genital anesthesia and no libido, as well as emotional anesthesia and body numbness and bad cognition and dissociation.

Has only gotten worse sadly since the last two weeks.

Yes, many times I have experienced numbness of the whole body or specific parts (especially penis, feet, hands). It was a horrible feeling. I remember the feeling a bit like moving my arms or legs under water. However, this feeling was not related to the hydroxycobalamin.

I have taken 8 injections of 1500 mcg hydroxycobalamin. I only had problems after the first injection - I felt very sleepy. Subsequent injections were either neutral or gave me some benefits (mainly energy levels). I’m not sure if it’s safe for PSSD, but hydroxycobalamin seems like a fair compromise between methylcobalamin (@Cbrandel described it well) and cyanocobalamin (e.g. your or my problems).

Do you know if it is possible for body numbness and genital numbness to go away?

I have especially had the genital numbness for a while

Yes, definitely. I’ve experienced that many times. At the very beginning (after the crash) I completely lost feeling in my penis for several weeks. Another time I had no feeling in one of my toes for a very long time.

Correct me if I’m wrong, but I think you’re in the fairly early stages of the disease, so I assume you’ll get very much better sooner or later (at least as far as the numbness goes).

So genital numbness can improve? That is good to hear.

It is five months since it all started, but I have sadly only experienced getting worse. The genital numbness came after three months and has not gone away.

Do you still take B12 injections?

In my case, as much as possible. However, it is very unstable. I have days when the feeling is almost the same as before, and a moment later I feel almost nothing. In my case it is strongly connected with my lifestyle.

Today I started another round of hydroxycobalamin injections. A year ago I was below normal, and after 8 injections I was twice above normal (if there is such a thing at all). Unfortunately, my score has dropped a lot over the year, so I need to repeat the injections. I plan to inject once a month for 5-6 months (again 1500 mcg hydroxycobalamin).

The injections does not affect genital numbness or libido? Loss of emotions?

I haven’t noticed anything like that with me (neither on the downside nor on the upside). Although I know some people have felt a difference - not just in favor.

Does B12 also affect dopamine and serotonin? Is that why I felt worse after taking it? Or is that also methylation?

Why is methylation bad for PSSD?

Does B12 affect dopamine since my anhedonia got so much worse? Or is it another mechanism causing it?
Do you know?